Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 80, NWS Detroit, MI

July 4, 2012Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 4, 2012, 6:02 PM EDT for Oakland County, Michigan. It was in force for 73 min. 21 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2012, 6:02 PM EDT (22:02 UTC)
Expired
Jul 4, 2012, 7:15 PM EDT
In force
73 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oakland County, MI

The radar

The Detroit radar (KDTX), 18 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:07 PM EDTHAIL 1White Lake, MI
Jul 4, 6:17 PM EDTHAIL 0.53 Ssw Troy, MIAT MAPLE AND CROOKS
Jul 4, 6:18 PM EDTTSTM WND DMG5 Sse Troy, MITREES DOWN ACROSS 12 MILE ROAD
Jul 4, 6:20 PM EDTHAIL 0.753 Wnw Warren, MI
Jul 4, 6:24 PM EDTHAIL 0.55 S Troy, MIAT 12 MILE AND ROCHESTER ROADS
Jul 4, 6:26 PM EDTTSTM WND DMGMadison Heights, MI2 TO 3 INCH DIAMETER TREE LIMBS DOWNED
Jul 4, 6:30 PM EDTTSTM WND DMG5 Nw West Bloomfield, MITREE DOWNED AND ON FIRE. ALSO, WIRES DOWN ACROSS ROAD
Jul 4, 6:34 PM EDTHAIL 1.752 S Royal Oak, MI
Jul 4, 6:36 PM EDTHAIL 1Huntington Woods, MI
Jul 4, 6:37 PM EDTHAIL 16 E Southfield, MI
Jul 4, 6:40 PM EDTHAIL 13 S Royal Oak, MI
Jul 4, 6:40 PM EDTHAIL 1.56 E Southfield, MI
Jul 4, 6:40 PM EDTHAIL 1.755 E Southfield, MI
Jul 4, 6:43 PM EDTHAIL 1.75Oak Park, MI
Jul 4, 6:45 PM EDTHAIL 1.25Huntington Woods, MI
Jul 4, 6:50 PM EDTHAIL 1Ferndale, MILASTED FOR 10 MINUTES
Jul 4, 6:55 PM EDTHAIL 1Madison Heights, MI
Jul 4, 7:05 PM EDTHAIL 11 Se West Bloomfield, MI
Jul 4, 7:15 PM EDTTSTM WND GST 455 N Livonia, MI
Jul 4, 7:15 PM EDTHAIL 0.754 Ene Novi, MI
Jul 4, 7:16 PM EDTHAIL 0.53 S West Bloomfield, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 4:42 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2763 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS53 KDTX 042202
SVRDTX
MIC125-042315-
/O.NEW.KDTX.SV.W.0080.120704T2202Z-120704T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
602 PM EDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OAKLAND COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 715 PM EDT

* AT 600 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  CLARKSTON...OR 8 MILES NORTHEAST OF MILFORD...AND MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE LAKE AROUND 610 PM EDT.
  WATERFORD AND COMMERCE AROUND 620 PM EDT.
  WOLVERINE LAKE AND WALLED LAKE AROUND 625 PM EDT.
  ORCHARD LAKE AND WEST BLOOMFIELD AROUND 635 PM EDT.
  FARMINGTON HILLS AROUND 645 PM EDT.
  FRANKLIN AND BLOOMFIELD HILLS AROUND 650 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WEST BLOOMFIELD...    SOUTHFIELD...         ROYAL OAK...
  NOVI...               MILFORD...            BIRMINGHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4244 8355 4269 8368 4282 8369 4255 8309
      4246 8308 4245 8309
TIME...MOT...LOC 2202Z 307DEG 17KT 4268 8352
WIND...HAIL 60MPH 1.00IN

$$

BT
4 follow-up statements
295 
WWUS53 KDTX 042223
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
623 PM EDT WED JUL 4 2012

MIC125-042315-
/O.CON.KDTX.SV.W.0080.000000T0000Z-120704T2315Z/
OAKLAND MI-
623 PM EDT WED JUL 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
OAKLAND COUNTY UNTIL 715 PM EDT...

AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF MILFORD TO
WARREN...MOVING SOUTHEAST AT 25 MPH.

IN ADDITION...AT 607 PM EDT, ONE INCH HAIL WAS REPORTED IN WHITE 
LAKE WITH THESE STORMS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  COMMERCE AND HUNTINGTON WOODS AROUND 630 PM EDT.
  WOLVERINE LAKE AND WEST BLOOMFIELD AROUND 635 PM EDT.
  WALLED LAKE AND LATHRUP VILLAGE AROUND 640 PM EDT.
  OAK PARK AROUND 645 PM EDT.
  FARMINGTON HILLS AND FARMINGTON AROUND 655 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WEST BLOOMFIELD...    SOUTHFIELD...         ROYAL OAK...
  NOVI...               MILFORD...            BIRMINGHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DETROIT/PONTIAC.

&&

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY OR VISIT THE NATIONAL WEATHER SERVICE DETROIT/PONTIAC FACEBOOK
PAGE.

LAT...LON 4244 8355 4269 8368 4282 8369 4255 8309
      4246 8308 4245 8309
TIME...MOT...LOC 2221Z 318DEG 23KT 4266 8352 4245 8306
WIND...HAIL 60MPH 1.00IN

$$

BT
296 
WWUS53 KDTX 042244
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
644 PM EDT WED JUL 4 2012

MIC125-042315-
/O.CON.KDTX.SV.W.0080.000000T0000Z-120704T2315Z/
OAKLAND MI-
644 PM EDT WED JUL 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
OAKLAND COUNTY UNTIL 715 PM EDT...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WEST
BLOOMFIELD...OR 6 MILES NORTHEAST OF NOVI...MOVING SOUTHEAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARMINGTON HILLS AND FRANKLIN AROUND 650 PM EDT.
  FARMINGTON AROUND 655 PM EDT.
  SOUTHFIELD AND LATHRUP VILLAGE AROUND 700 PM EDT.
  OAK PARK AROUND 710 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  WEST BLOOMFIELD...    SOUTHFIELD...         ROYAL OAK...
  NOVI...               MILFORD...            BIRMINGHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY OR VISIT THE NATIONAL WEATHER SERVICE DETROIT/PONTIAC FACEBOOK
PAGE.

LAT...LON 4245 8309 4244 8355 4269 8368 4276 8355
      4255 8309 4246 8308
TIME...MOT...LOC 2245Z 318DEG 23KT 4252 8340
WIND...HAIL 60MPH 1.00IN

$$

BT
779 
WWUS53 KDTX 042306
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
706 PM EDT WED JUL 4 2012

MIC125-042315-
/O.CON.KDTX.SV.W.0080.000000T0000Z-120704T2315Z/
OAKLAND MI-
706 PM EDT WED JUL 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
OAKLAND COUNTY UNTIL 715 PM EDT...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WEST
BLOOMFIELD...OR 6 MILES NORTHWEST OF SOUTHFIELD...MOVING SOUTHEAST AT
30 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
OAKLAND COUNTY...INCLUDING THE FOLLOWING LOCATIONS SOUTHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY OR VISIT THE NATIONAL WEATHER SERVICE DETROIT/PONTIAC FACEBOOK
PAGE.

LAT...LON 4245 8309 4244 8355 4263 8353 4268 8345
      4255 8309 4248 8308 4246 8308
TIME...MOT...LOC 2306Z 330DEG 25KT 4249 8335
WIND...HAIL 60MPH 1.00IN

$$

BT
884 
WWUS53 KDTX 042314
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
714 PM EDT WED JUL 4 2012

MIC125-042323-
/O.EXP.KDTX.SV.W.0080.000000T0000Z-120704T2315Z/
OAKLAND MI-
714 PM EDT WED JUL 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OAKLAND COUNTY IS
BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM EDT. 

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY OR VISIT THE NATIONAL WEATHER SERVICE DETROIT/PONTIAC FACEBOOK
PAGE.

LAT...LON 4245 8309 4244 8355 4263 8353 4268 8345
      4255 8309 4248 8308 4246 8308
TIME...MOT...LOC 2313Z 330DEG 25KT 4245 8332

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:01 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 4, 4:01 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
401 PM EDT WED JUL 4 2012

.SHORT TERM... THIS AFTERNOON THROUGH TONIGHT

THE EXCESSIVE HEAT WARNING WILL BE EXPANDED INTO THE TRI CITIES
BASED ON MID AFTERNOON HEAT INDEX EXCEEDING 105 WHICH IS EXPECTED TO
REMAIN THE CASE THROUGH THE AFTERNOON. THE REST OF THE WARNING AREA
WILL REMAIN INTACT DESPITE SURFACE DEWPOINT MIXING OUT SLIGHTLY,
ALLOWING HEAT INDEX TO FALL BELOW 105, BUT WITH MAX TEMPS TOPPING
OUT AROUND 100. IN ADDITION, MIN TEMPS ARE ONLY EXPECTED TO DROP
INTO THE MID 70S IN THE DETROIT METRO AREA WITH HEAT INDEX
REMAINING AT LEAST IN THE LOWER 80S FOR THE BULK OF THE NIGHT.

THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON REMAINS
GREATEST ALONG AND SOUTH OF THE SURFACE TROUGH AXIS SETTLING THROUGH
SOUTHERN LOWER MICHIGAN. SATELLITE IMAGERY INDICATES HURON COUNTY
MAY BE THE ONLY AREA IN THE CLEAR WITH THE LINE ROUGHLY FROM SAGINAW
TO PORT HURON SETTING UP WITH THE BEST SURFACE CONVERGENCE AT PRESS
TIME. THE FORECAST WILL PROCEED UNDER THE ASSUMPTION THAT THE MID
LEVEL CAP WILL BE PRESENT OVER THE REST OF THE REGION BUT TOO WEAK
TO TRUST JUDGING BY THE 12Z DTX SOUNDING AND THROUGHOUT THE SUITE OF
MODEL FORECAST SOUNDINGS. EXPECT STORMS TO CONTINUE DEVELOPING ALONG
THE SURFACE TROUGH/LAKE BREEZE HYBRID WITH OUTFLOW THEN SUPPORTING
ADDITIONAL DEVELOPMENT TO THE SOUTH AND EAST TOWARD THE DETROIT AREA
BEFORE EXITING TO THE EAST AND/OR DISSIPATING BY MID EVENING WITH
THE LOSS OF SURFACE HEATING. HOURLY MESOANALYSIS AT 19Z INDICATED
MLCAPE AROUND 4000 J/KG WITH ABOUT 1500 J/KG OF DOWNDRAFT CAPE.
THESE ELEMENTS WITHIN THE WEAK WIND FIELD WILL MAKE PULSE/MULTICELL
SEVERE CONVECTION THE PRIMARY MODE WITH DAMAGING WIND THE MAIN
HAZARD ALONG WITH VERY HEAVY RAIN DUE TO SLOW STORM MOTION.

JUST WARM AND HUMID CONDITIONS FOR THE OVERNIGHT HOURS AS THE SURFACE
BOUNDARY BEGINS A NORTHWARD MOVE IN THE FASHION OF A WARM FRONT.
THIS WILL BRING THE CHANCE OF NOCTURNAL SHOWER AND STORM DEVELOPMENT
TOWARD SUNRISE AS THE MID LEVEL THETA-E RIDGE EXTENDS SOUTH AND
EASTWARD FROM THE LOW OVER THE UPPER MIDWEST. THE ONGOING MCS IN
THAT REGION WILL LIKELY REMAIN OVER THE NORTHERN GREAT LAKES WITH
NEW DEVELOPMENT POSSIBLE OVERHEAD OF SE MICHIGAN LATE IN THE NIGHT.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY

A SHIFT IN THE LONGWAVE PATTERN THIS WEEKEND WILL BRING RELIEF FROM
THE EXCESSIVE HEAT AND HUMID CONDITIONS WE HAVE BEEN DEALING
WITH...BUT NOT BEFORE A COUPLE MORE DAYS OF MID/UPPER 90S FIRST.

THE MIDLEVEL TROUGH OVER THE CENTRAL PLAINS WILL CONTINUE BUILDING
OVER THE GREAT LAKES THROUGH THURSDAY AS AN APPROACHING SYSTEM
TRACKING ACROSS CANADA FORCES IT TO BECOME POSITIVELY TILTED. 500MB
HEIGHTS WILL EXCEED 591 DM DURING THIS TIME AND THOUGH THE CANADIAN
SYSTEM WILL FLATTEN THE RIDGE...HEIGHTS WILL HOLD ON FRIDAY UNTIL A
COLD FRONT DROPS ACROSS THE STATE ON SATURDAY. THE COLD FRONT WILL
BE STRONG ENOUGH TO FORCE THE WARM AIRMASS TO THE SOUTH AS THE
TROUGH SETTLES OVER EASTERN CANADA. A FEW REINFORCING SHOTS OF
ENERGY INTO THE TROUGH OVER THE WEEKEND WILL HELP FORCE THE RIDGE
AXIS BACK TO THE WEST OVER THE FOOTHILLS OF THE ROCKIES PLACING THE
GREAT LAKES INTO A REGION OF NW FLOW. 850 MB TEMPS WILL DROP FROM
THE CURRENT VALUES AROUND 22C DOWN INTO THE LOW TEENS BY SUNDAY
WHICH WILL BRING MAX TEMPS BACK DOWN TO AROUND 80F WHICH IS MUCH
CLOSER TO NORMAL FOR THIS TIME OF YEAR. DEWPOINTS WILL BE NOTICEABLY
LOWER BACK INTO THE 50S WHICH WILL MAKE IT FEEL MUCH NICER OUT AS
WELL. THIS PATTERN WILL HOLD THROUGH THE MID WEEK.

CONVECTION WILL CONTINUE TO POSE A THREAT INTO THE WEEKEND. MUCH
LIKE TODAY AND YESTERDAY...VERY HOT AND HUMID AIRMASS WILL RESIDE
OVER SE MI. A WEAK FRONTAL BOUNDARY CURRENTLY DRAPED OVER NORTHERN
MICHIGAN WILL DROP THROUGH THE AREA ON THURSDAY AFTERNOON WHICH WILL
PROVIDE A BIT OF FOCUS FOR POSSIBLE THUNDERSTORMS TO DEVELOP WITH
THE ENHANCED CONVERGENCE ALONG IT. WARM AIR AROUND 700-800MB WILL
PROVIDE A BIT OF A CAP FOR THE STORMS TO CONTEND WITH AGAIN BUT THE
WEAK FRONTAL CONVERGENCE...ANY LINGERING BOUNDARY/LAKE BREEZE OR
WEAK SHORTWAVE IMPULSE MIGHT BE ENOUGH TO PRODUCE STORMS. ATMOSPHERE
WILL REMAIN PRIMED WITH CAPE VALUES IMPRESSIVELY HIGH AT UPWARDS OF
3000 J/KG AND THE NAM CONTINUES TO ADVERTISE VERY STRONG LOW/MID
LEVEL LAPSE RATES OF 8-10C/KG. A STRONGER FRONT WILL DROP THROUGH
SATURDAY/SUNDAY WHICH WILL BRING ABOUT ONE MORE CHANCE AT PRECIP.
MODELS HAVE BEEN FAIRLY DRY WITH IT THUS FAR BUT DO SHOW A COUPLE
MID LEVEL WAVES POTENTIALLY TRACKING ALONG THE FRONT. WILL KEEP
CHANCE POPS GOING ACROSS THE FAR SOUTHERN COUNTIES FOR THE TIME
BEING.

EXCESSIVE HEAT WILL ALSO CONTINUE TO POSE A PROBLEM FOR SE MI
THROUGH THE END OF THE WEEK. BOTH THURSDAY AND FRIDAY SHOULD REACH
INTO THE MID 90S WITH POTENTIAL ON FRIDAY TO POSSIBLY REACH 100F FOR
MANY LOCATIONS. THE USUAL SUSPECTS MAY THROW A WRENCH INTO THE
FORECAST WITH POSSIBLE UPSTREAM CONVECTION SHEDDING CLOUDS AND/OR
RAIN OVER SE MI AFFECTING MAX TEMPS...BUT IN THE END THE AIRMASS HAS
BEEN VERY CONSISTENT AND WILL FORECAST ACCORDINGLY WITH REASONABLY
HIGH MAXES UNTIL WE SEE SOMETHING TO SAY OTHERWISE. THE EXCESSIVE
HEAT WATCH WILL CONTINUE THROUGH FRIDAY.

&&

.MARINE...

A FRONTAL BOUNDARY WILL MAINTAIN UNSETTLED CONDITIONS IN TERMS OF
THUNDERSTORMS BUT THE WIND WILL BE LIGHT. THE RESULT WILL BE WARM
AND STABLE CONDITIONS OVER THE OPEN WATERS UNDER A WEAK WIND FIELD.
THE WEAK PRESSURE GRADIENT AND STABLE LOW LEVEL PROFILE WILL THEN
CONTINUE TO PROMOTE LIGHT WINDS AND LOW WAVES THROUGH THE END OF THE
WEEK.

&&

.AVIATION...ISSUED 147 PM EDT WED JUL 4 2012

//DISCUSSION...

TIMING AND COVERAGE OF THUNDERSTORMS DURING THE AFTERNOON AND
EARLY EVENING WILL BE THE PRIMARY AVIATION CHALLENGE WITH THIS
FORECAST PACKAGE. SURFACE ANALYSIS AND SATELLITE IMAGERY FAVOR THE
REGION FROM PTK SOUTH THROUGH DTW REGION FOR AFTERNOON STORM
DEVELOPMENT. OFFICE OBSERVATIONS OF TOWER CU SUPPORT EARLIER
INITIATION WITH THE MAIN WINDOW FOR STORMS AT THE TERMINAL SITES
BEING 19 TO 22Z WITH A FEW STORMS LINGERING THROUGH MID EVENING.

THE MBS AND FNT VICINITY HAS THE BEST CHANCE OF BEING AFFECTED BY
STORMS DURING THE OVERNIGHT PERIOD. THE ACTIVITY OVER THE UPPER
MIDWEST WILL LIKELY TRACK TO THE NORTH BUT THE SURFACE BOUNDARY
THAT SETTLED OVER THE REGION WILL RETURN AS A WARM FRONT WITH THE
AREA SUBJECT TO NEW SHOWER/STORM DEVELOPMENT. FARTHER SOUTH, WEAK
GRADIENT FLOW AND MOSTLY CLEAR SKY OVERNIGHT FAVOR MVFR FOG/HAZE
IN DTW AREA WHERE COVERAGE OF RAIN HAS BEEN GREATER OVER THE LAST
COUPLE OF DAYS.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE ON THUNDERSTORM COVERAGE AND TIMING OF 19-22Z
  TODAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...EXCESSIVE HEAT WARNING...MIZ047-MIZ048-MIZ053-MIZ060-MIZ061-MIZ062-
     MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 8 AM THURSDAY.

     EXCESSIVE HEAT WATCH...MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...FROM 8 AM THURSDAY TO 9 PM FRIDAY.

     HEAT ADVISORY...MIZ049-MIZ054-MIZ055...UNTIL 9 PM WEDNESDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.

MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...BT
LONG TERM....DRK
MARINE.......BT
AVIATION.....BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 4, 4:26 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
426 PM EDT WED JUL 4 2012

MIZ047-048-053-060>063-068>070-075-076-082-083-052030-
MIDLAND-BAY-SAGINAW-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
426 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH TONIGHT. PLEASE SEE
THE LATEST EXCESSIVE HEAT WARNING STATEMENT FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW STORMS MAY
BECOME SEVERE WITH POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 60
MPH AND HAIL TO ONE INCH IN DIAMETER. VERY HEAVY RAINFALL IS ALSO
POSSIBLE. STORM MOTION WILL BE FROM NORTHWEST TO SOUTHEAST AT 20
TO 25 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT THURSDAY THOUGH FRIDAY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS BOTH THURSDAY AND
FRIDAY...WITH A BETTER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MIZ049-054-055-052030-
HURON-TUSCOLA-SANILAC-
426 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

AN EXCESSIVE HEAT ADVISORY IS IN EFFECT THROUGH TONIGHT. PLEASE
SEE THE LATEST EXCESSIVE HEAT WARNING STATEMENT FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW STORMS MAY
BECOME SEVERE WITH POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 60
MPH AND HAIL TO ONE INCH IN DIAMETER. VERY HEAVY RAINFALL IS ALSO
POSSIBLE. STORM MOTION WILL BE FROM NORTHWEST TO SOUTHEAST AT 20
TO 25 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT THURSDAY THOUGH FRIDAY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS BOTH THURSDAY AND
FRIDAY...WITH A BETTER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-052030-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
426 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW STORMS MAY
BECOME SEVERE WITH POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 60
MPH AND HAIL TO ONE INCH IN DIAMETER. VERY HEAVY RAINFALL IS ALSO
POSSIBLE. STORM MOTION WILL BE FROM NORTHWEST TO SOUTHEAST AT 20
TO 25 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS BOTH THURSDAY AND
FRIDAY...WITH A BETTER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jul 4, 12:58 PM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1258 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     4 SE ANN ARBOR          42.23N 83.69W
07/03/2012                   WASHTENAW          MI   EMERGENCY MNGR

            8 INCH DIAMETER TREE DOWN OVER RAMP TO US 23 AT MICHIGAN
            AVE.

&&

RKULIK
Special weather statement, Jul 4, 4:29 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
429 PM EDT WED JUL 4 2012

MIZ047-053-042130-
MIDLAND-SAGINAW-
429 PM EDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 30 MILES WEST OF FREELAND...MOVING SOUTHEAST AT
35 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PLEASANT VALLEY BY 440 PM EDT...
  MERRILL BY 505 PM EDT...
  ST. CHARLES BY 525 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:16 AM EDTExcessive Heat WarningDTXBay, Genesee, Lapeer, Lenawee, Livingston, Macomb and 8 more4 days
Jul 4, 4:16 AM EDTHeat AdvisoryDTXBay, Genesee, Huron, Lapeer, Midland, Saginaw and 4 more17 hr
Jul 4, 4:30 AM EDTSpecial Marine WarningDTX60 min
Jul 4, 4:39 PM EDTSevere Thunderstorm WarningDTXMidland47 min
Jul 4, 5:57 PM EDTSevere Thunderstorm WarningDTXMacomb, Wayne78 min
Jul 4, 6:03 PM EDTSpecial Marine WarningDTX87 min
Jul 4, 6:24 PM EDTAreal Flood AdvisoryDTXMacomb, Oakland, Wayne3 hr
Jul 4, 6:35 PM EDTSpecial Marine WarningDTX85 min
Jul 4, 6:39 PM EDTFlash Flood WarningDTXMacomb, Oakland, Wayne2 hr
Jul 4, 7:17 PM EDTSevere Thunderstorm WarningDTXMacomb, Oakland, Wayne73 min
Jul 4, 7:28 PM EDTSpecial Marine WarningDTX73 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.